Steroids are used to treat a variety of conditions such as rheumatoid arthritis, systemic lupus erththematosus (lupus), myositis (inflammation of the muscles) and vasculitis (inflammation of the blood vessels). They work by decreasing inflammation and reducing the activity of the immune system, thereby minimizing tissue damage and organ failure. At times they can be life-saving.
However, they are always prescribed with caution due to the long list of well-documented physical side-effects such as:
- increased appetite and weight gain
- fat deposits in chest, face, upper back, and stomach
- water and salt retention leading to swelling and edema
- high blood pressure
- slow wound healing
- blurred vision
- muscle weakness
- thinning of the skin
- increased body hair
- increased susceptibility to infection
- stomach ulcers
- increased sweating
- adrenal suppression and adrenal crisis
In addition, steroids are known to cause psychological problems such as sudden mood swings, nervousness, restlessness, and depression.
Now a new study reveals another worrisome side-effect. According to a group of French researchers, patients prescribed oral steroids are nearly seven times more likely to commit or attempt suicide.
In the largest study of its kind, researchers followed 372,696 adult patients treated with oral steroids between 1980 and 2008 and compared them to patients with similar conditions who were not prescribed steroids.
The results of the study were published last month in the American Journal of Psychiatry. They showed that patients taking oral steroids were seven times more likely to commit or attempt suicide compared with those with the same underlying medical disease not treated with oral steroids.
The authors of the study concluded primary care physicians should educate patients and monitor oral steroids closely. Lead author Dr Laurence Fardet, a consultant in internal medicine at Saint-Antoine Hospital, Paris, called for caution in prescribing oral steroids: “Where it is essential to prescribe a glucocorticoid, patients and their families should be informed about the possibility of these severe adverse events.”
Have you or your loved ones suffered physical or psychological side-effects from oral steroids? Share your stories with us.